Hail, Pottawattamie
- When
- April 17, 6:24 PM CST
- Where
- Pottawattamie County, 2.08 mi NE of Chautauqua
- Measured
- 2.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.300, -95.770
Broadcast media report of hail measured up to 2.25 in diameter.
On April 17, 2025, two powerful and long-lived supercells swept across eastern Nebraska and southwest Iowa during the afternoon and evening hours, bringing significant severe weather impacts. The event was driven by a dynamic upper-level pattern, including a compact shortwave trough that helped spin up a surface low near the Nebraska-Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On April 17, 2025, two powerful and long-lived supercells swept across eastern Nebraska and southwest Iowa during the afternoon and evening hours, bringing significant severe weather impacts. The event was driven by a dynamic upper-level pattern, including a compact shortwave trough that helped spin up a surface low near the Nebraska-Kansas border. This low tracked eastward through the day, accompanied by a surface cold front advancing from the northwest and a dryline bulging into southeast Nebraska.
Ahead of these features, strong southerly flow transported warm, moist air into the region. Temperatures rose into the 80s, with dewpoints climbing into the mid-50s to low 60s. These conditions yielded moderate instability, with MUCAPE values ranging from 1000 to 2000 J/kg. Vertical wind shear was notably favorable for organized convection, with deep-layer shear in the 50 60 kt range and strong low-level hodograph curvature supporting supercell development.
Two discrete supercells initiated in eastern Nebraska during the late afternoon and tracked eastward into western Iowa during the evening. The northern supercell initially developed near Columbus, Nebraska, and tracked east through Colfax, Dodge, Washington, and Douglas counties before entering Pottawattamie County, Iowa. It produced large hail, with reports of stones up to 4 inches in diameter, and caused widespread wind-driven hail damage. The storm also spawned an EF-3 tornado that impacted portions of Douglas and Washington counties.
The second and southern-most storm formed north of Seward, Nebraska, and moved eastward across Seward, Lancaster, and Cass counties before crossing into Fremont and Page counties in Iowa later in the evening. Along its path, the storm produced baseball-sized hail (up to 2.75 inches) and several tornadoes. In Cass County, Nebraska, three tornadoes were reported two rated EF-0 and one rated EF-U. After crossing into Iowa, the storm produced an EF-0 tornado in Fremont County, followed shortly by a stronger EF-1 tornado in Page County. This tornado grew to a maximum width of 1,971 yards before dissipating. Additionally, damaging winds associated with the storm’s rear-flank downdraft reached up to 86 mph in Page County. Both storms continued into southwest Iowa during the evening before gradually weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 5:36 PM CST, 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 636 PM CDT Thu Apr 17 2025 .KEY MESSAGES... - Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes. - Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain. - Increasing chances for showers and storms toward the end of next week. && .DISCUSSION... Issued at 231 PM CDT Thu Apr 17 2025 The cold front is currently located along a line from Sioux City to Humphrey with moisture pooling along and ahead of the frontal boundary. Dew points are running a bit higher than earlier forecasts, already up around 60 degrees in many locations. This has led to a greater amount of cloud cover across eastern Nebraska and southwest Iowa in the warm sector. Temperatures are still forecast to get up into the 80s this afternoon with storms developing along the cold front between 5-6 PM between Columbus and Thurston Counties. CAMs have been consistently developing storms along the front right around 5-6 PM. As we approach storm initiation time, we'll see a dry line set up along our western counties of Butler to Jefferson Counties. This will create a triple-point on the east side of the approaching surface low along or just north of the Kansas state line. Strong southerly flow increasing into the afternoon will enhance low-level helicity in the warm sector ahead of the cold front. High LCLs around 1500-1800 ft will at least initially limit shear in the lowest 1km, but 0-3km SRH values of around 150-300 m2/s2 indicate a good potential for supercell development. LCLs will be lowering as we get later in the evening hours, increasing the potential for lower-based supercells which could produce tornadoes. The greatest threat with these storms will be large hail up to the size of baseballs. Tornadoes and damaging wind will also be possible as well. The greatest uncertainty with this system is how far south storms will develop. This morning guidance was trending farther north with storm development, mostly keeping storms north of the Omaha Metro. Later guidance has started bringing that potential back to the south, with storms as far south as Lincoln now possible. Greatest confidence is in storms developing around Omaha northward. In any case, the storm farthest south will likely have the best tornadic potential as it should have a clear, untapped inflow region. Again, storms will develop around 5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The HRRR develops a trailing supercell out toward Lincoln around 9 PM, but this appears to be an outlier. For the most part storms should be east of our area by 10 PM, but if the outlier scenario occurs, we could have one last storm which exits our area around midnight. Overnight, skies will be clearing behind the cold front with northerly winds bringing in cooler temperatures. Low clouds will develop across our area becoming widespread by daybreak. We could see some pockets of light rain or drizzle develop in the low clouds overnight into early Friday, but these should end by 7 AM. Clouds will remain socked in through the day on Friday with highs only warming into the mid-50s Friday afternoon. Over the weekend we'll see the upper-level trough over the Rockies sink farther south, developing a strong surface low over the Texas/Oklahoma Panhandle region. This will keep cooler temperatures locked in over eastern Nebraska and western Iowa. With skies clearing on Saturday, we will see temperatures warm to around 60 Saturday afternoon. On Sunday, the northern periphery of the precip shield will clip our area with highest chances across southeast Nebraska and southwest Iowa. These areas could see rain through most of the day while areas in northeast Nebraska could get missed completely or only see a few periods of light rain. Going into next week we'll see that upper-level trough kick off to the east bringing back more zonal flow for the first half of the week. High temperatures will warm back into the 70s starting Monday, approaching 80 on Tuesday. We'll want to watch the overnight hours Monday night into early Tuesday for a potential MCS as we see a weak shortwave move across our area interacting with a strong low-level jet. Beyond that we see troughing redevelop over the western CONUS bringing us back into a southwesterly flow regime with increased chances for showers and storms going into next weekend. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 616 PM CDT Thu Apr 17 2025 Several concerns for this TAF period. 23z radar imagery shows a line of supercell thunderstorms from just northwest of KLNK toward KAHQ to KFET to KTQE. This line will continue to advance eastward through the evening hours, reaching KOMA by the 01z timeframe. Have only included mentions of -TSRA in KOMA TAF given confidence is higher here that the terminal could see direct impacts. Storms look to remain to the northwest of KLNK, but have included CB mentions in cloud decks and have also included a TEMPO for strong wind gusts associated with the thunderstorm outflow boundary. Expect localized visibility reductions to MVFR or IFR within any storms. Storms will exit the area after 3z or 4z. MVFR ceilings will return late tonight behind the frontal boundary and persist through about 20z-21z. Winds will switch to the northwest after 00z or 01z for KOMA and KLNK, and will be gusty around 20-30 kts throughout the period before subsiding late in the TAF period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...Castillo/Barjenbruch
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 233 PM CDT Thu Apr 17 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 233 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Thunderstorms become likely between 5-10 PM this evening, with a 15-45% chance of severe storms. The primary threat will be large hail, but a few damaging wind gusts are also possible and a tornado cannot be ruled out. Best chance for storms along and north of I-80. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
708 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 4 WSW Fort Calhoun 41.44N 96.11W
04/17/2025 E2.00 Inch Washington NE Public
&&
BLBPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
713 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail 6 NE Garland 41.00N 96.91W
04/17/2025 E2.00 Inch Lancaster NE Public
&&
BLBPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
719 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Tstm Wnd Gst Alvo 40.87N 96.39W
04/17/2025 M71 MPH Cass NE Public
&&
tsnPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
720 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Tstm Wnd Gst 4 E Kennard 41.47N 96.12W
04/17/2025 M60 MPH Washington NE Public
&&
tsnPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
723 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Tornado 3 SW Murdock 40.90N 96.32W
04/17/2025 Cass NE Emergency Mngr
&&
BLBPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
724 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tornado 2 N Alvo 40.90N 96.38W
04/17/2025 Cass NE Trained Spotter
Approximate location of tornado viewed on
live feed.
&&
BLBThe Omaha radar (KOAX), 50 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
12 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Broadcast media report of hail measured up to 2.25 in diameter.
Emergency manager report of hail measured up to 1.50 in diameter.
Public report of hail estimated up to 2.75 in diameter.
Law enforcement report of hail estimated up to 2.75 in diameter.
Trained spotter report of hail measured up to 2.75 in diameter.
Emergency management report of hail estimated up to 1.25 in diameter.
Public report of hail estimated up to 4 in diameter.
Public report of hail estimated up to 4 in diameter.
Public report of hail estimated up to 1 in diameter. Report received via mPING.
Emergency management report of hail measured up to 1.75 in diameter.
Approximately 7:13 PM CST on Thursday, April 17, 2025, a tornado formed 3 miles southwest of Tabor, IA. The tornado stirred up copious amounts of dust and dirt from recently plowed agricultural field. The tornado moved southeast across mainly agricultural fields until cross U.S. 275, producing EF-0 damage to roofs and farm outbuildings just south of 130th Street, reaching a width of about 1/4 mile. Based on video, the tornado weakened briefly east of U.S. 275 until it crossed 280th Avenue, where it again reached a width of about 1/4 mile and strengthened again before crossing 290th Avenue, producing EF-0 damage to trees and flipping irrigation pivots. The tornado continued until about the intersection of 300th Avenue and 140th Street where it dissipated at approximately 7:28 PM CST. The maximum wind speed during this track was estimated at 85 mph, 0 fatalities and 0 injuries.
Trained spotter report of hail estimated up to 1.75 in diameter.
At approximately 7:32 PM CST on Thursday, April 17, a tornado formed southeast of Randolph, IA. The first sign of damage was snapped tree limbs near Lake Shawtee. As the tornado progressed eastward, continued tree damage was observed along with the damage of small outdoor farm buildings and house roofs. A concentrated area of the most extensive damage was observed south of Imogene, IA. In this area, damage included snapped wooden power poles, minor damage to homes, and the continued damage of outdoor buildings and trees. The width of damage also reached its peak, approximately 1971.2 yards in this area. The maximum wind speed during this segment of the track was estimated at 110 mph, classifying it as an EF1, 0 fatalities and 0 injuries.
This is a continuation of the Fremont County segment of this EF-1 tornado. The tornado tracked just north of Essex, IA, with more wooden power poles snapped and farm outdoor building damage. After sliding north of Essex, IA, the tornado tracked northeast towards Nyman, IA. Similar damage, including trees, outdoor buildings, and wooden power poles were observed along this stretch. The tornado lifted just east at Nyman, IA at approximately 8:08 PM CST. The maximum wind speed during this segment of the track was estimated at 110 mph, classifying it as an EF1. The tornado had a maximum width of 1219 yards, 0 fatalities and 0 injuries.
Emergency management report of hail estimated up to 2.75 in diameter.
Personal weather station measured wind gust of 86 mph. Radar indicates the measurement was likely in the RFD.
Personal weather station measured wind gust of 74 mph. Radar indicates the measurement was likely in the RFD.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250499, 1250500, 1250501, 1250502, 1250503, 1250504, 1250505, 1250506, 1250508, 1250509, 1250439, 1250511, 1250440, 1250441, 1250512, 1250513, 1250514.